Broke out in Cysts from 30% At-home Chemical Peel - Boston, MA

About a month ago, i decided to give myself an at...

about a month ago, i decided to give myself an at home glycolic peel 30%. i thought it would be a good idea to do, (and yes i researched) to remove the top dead layer of my skin (to "brighten" it up).

omg!!! that was the worst mistake i ever did to myself! apparently, i got some type of an allergic reaction from it. i started breaking out in huge, painful bumps the first few days (i'm assuming they were CYSTS). after that, i would break out in pimples and whiteheads. i get a new pimple almost every single day, whiteheads just stay there (a lot on my jaw line). haven't really gotten a cyst after that first week. i've been like this for about a month now. i can't believe i gave myself acne!

i've been researching and no one else has had these kind of reactions from a glycolic peel. i mean yes, it is normal to break out the first few weeks after a peel but not like this. will this go away on its own or is it going to get worse? has this ever happened to anyone else? i'm so frustrated.

has this happened to anyone else? please help me.

Was this review helpful? 7 others found this helpful

Comments (9)

hi. when i had insurance, i would use retin a micro. once my insurance ended i researched and found an over the counter retinol, afirm 1x, afirm 2x and afirm 3x. both brands are good but price wise, retin a micro is more expensive without insurance and afirm only costs about $45. if you google, you will find it on a website. if you never used a retinol before, then i would start off with afirm 1x and work your way up.

  • Reply
So, I am wondering what's wrong with me cause I did the "Avon ANEW CLINICAL Advanced Retexturizing Peel" which is 35%, that has rave reviews and I broke out in tiny bumps all over my face. No welts or cysts just hundreds of little bumps! Is this the same thing? Why does this happen?

Any help is appreciated...
  • Reply
hi chef

as long as you didn't get any cysts or welts then i guess it's normal. when you do any type of a peel, your skin, after, is supposed to get a little worse because whatever was underneath your skin is trying to come to the surface. thats what an esthetician told me. after going through what i went through, i definitely don't think any type of a peel is worth it. i've been using retin a for over a year now and could not be happier. it's brightened up my skin, controlled my acne and also helped with my fine lines. i strongly recommend it.
  • Reply
can you advise which retinol a product to use, thanks, Emily
  • Reply
hi virux09 thankfully, my face is back to normal. it took a little over a month and a half to get there, though. i started retin a micro a few weeks ago and couldn't be happier. it's helping my skin clear up and also helping with some of the fine lines i have. i'm glad the pills and proactive is working for you. geez, i never wanna go through that again. i strongly don't recommend anyone using any type of a peel. not worth it.
  • Reply
Hi! Something similar happened to me several years ago. I used a at home glycolic acid serum treatment from Murad and my skin went out of control, I mean it was really bad. It was red and full of cysts, white heads (just like you described). I went to a dermatologist and started Accutane treatment for six months. My skin cleared completely but after six months once I stopped the Accutane, my acne came back. Now, what I do to keep my skin under control is to take birth control pills called Diane 35 (I order them on-line and they are the only thing that really help me) and I also use Proactive...it works for me together with the pills. I hope this helps for you.
  • Reply
hi sharen, these bumps weren't blisters, they were welts! i ended up going to my dermatologist and she told me i must have gotten an allergic reaction from the peel. anyway, she prescribed me medicine and said hopefully it should go away soon. i went from having 1 blemish to 30 blemishes. i'm also noticing my skin is taking a long time to heal.
  • Reply
Hi, im a paramedical esthetician.Its best to not use anything such as a peel so strong on your face without a professional.Always its best to start with 5% at home to 10% but never stronger.The bumps you got after were burns commonly known as blisters.Your skin became too sensitive because it was not use to such a high percentage of peel and you broke out afterwards.Please dont pick at acne and see a professional that can bring your skin back to normal.good luck
  • Reply
This related thread might help: Breakouts normal after Chemical peel
  • Reply